The Medicines and Healthcare products Regulatory Agency (MHRA) has issued a recall for 5mg ulipristal acetate (Esmya) tablets.
The regulator directed pharmacists to stop supplying the drug – used to treat uterine fibroids, commonly known as myomas – immediately and remove the products from the shelves. They should quarantine all remaining stock and return to the supplier.
The recall, applicable to patients, pharmacies and wholesalers, follows a new case of liver failure requiring liver transplant in a patient taking the medicine.
MHRA said it is reviewing the safety of the drug, and urged patients to stop taking the drug as soon as possible and contact their doctors for advice on alternative treatments.
“To protect patients, we are recommending that women stop taking Esmya for uterine fibroids, while the safety of this medicine is being reviewed,” said Dr Sarah Branch, Director of Vigilance and Risk Management of Medicines at the MHRA.
“If patients suffer nausea, vomiting, right hypochondrial pain, anorexia, asthenia or jaundice, even after they have stopped the treatment they should report these symptoms to a healthcare professional.
“We are asking healthcare professionals to help us ensure patient safety by not prescribing this medicine to new patients and contacting any patient currently taking Esmya to advise them to stop taking the medicine.”
The agency advised healthcare professionals and retailers to contact patients who have been supplied Esmya. They should ask them to stop taking their medication and return any unused medicine to their pharmacy.
Healthcare professionals should also alert patients to immediately report signs and symptoms of liver injury (such as nausea, vomiting, right hypochondrial pain, anorexia, asthenia, jaundice) which could occur after stopping treatment.
Liver function testing should be performed 2- 4 weeks after treatment has stopped as described in the product information for the medicines, it added.
Any suspicious side effects can be reported via the Yellow Card Scheme.